Michigan, 2018Winter Storm and Winter Weather in Michigan, January 14 to 15, 2018
January 14 to 15, 2018 · NWS MQT · 5 events in 5 counties and zones
Gusty southerly winds ahead of clipper system approaching from the Northern Plains generated moderate to heavy lake enhanced snow and blowing snow over east half portions of Upper Michigan from the evening of the 14th into the 15th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty southerly winds ahead of clipper system approaching from the Northern Plains generated moderate to heavy lake enhanced snow and blowing snow over east half portions of Upper Michigan from the evening of the 14th into the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 14, 6:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jan 14, 6:35 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
635 AM EST Sun Jan 14 2018
.SHORT TERM...(Today and tonight)
Issued at 454 AM EST SUN JAN 14 2018
...Moderate to heavy lake effect/enhanced snowfall potential tonight
downwind of Lake Michigan...
Winter storm warning issued for Delta County and Winter Weather
Advisory issued for Schoolcraft County.
Today: Fairly dry air will remain in place across much of the Upper
Peninsula throughout the day as a surface ridge slides through the
area. Mositure will steadily return from the west as winds shift to
the south on the back side of the high and ahead of an approaching
surface low and upper level shortwave. Again most locations will
stay dry; however, as the system forcing approaches and moisture
slowly increases, the far western U.P. may see some light snow slide
into the area by late afternoon. Still not expecting much more than
a half inch or so from near Ontonagon to Ironwood, with little if
any for locations east of there druing the day.
Tonight: This evening, the aforementioned shortwave is progged to
intensify as the associated surface low approaches from the west.
This will allow mositure to continue to flow into the area on
southerly flow. The system forcing will allow widespread light to
moderate snow to spread across much of the U.P. tonight from west to
east. Models are generally showing around 0.05 - 0.10 inches of QPF
for much of the area, which would equate to roughly 1 to 3 inches of
snow for most locations. Not really expecting too much in the way of
blowing snow as winds will generally be fairly light so overall
impact should be fairly limited. It will may make for a slippery
Monday morning commute, which would be the main reason for any
potential headline. Will defer to the day shift to add an advisory
if needed for portions of the central and western U.P. The locations
that would have the best chance of seeing heavier snowfall would be
over the eastern U.P. downwind of Lake Michigan. 850mb temperatures
are expected to be in the -15C to -17C range with at least some
component of southerly flow across Lake Michigan. Inversion heights
are progged to be around 10kft tonight and possibly even into Monday
with a significant portion of the moisture/forcing/instability in
the DGZ. This will increase snow to liquid ratios over those areas
along with higher QPF totals due to the increased fetch across Lake
Michigan. Totals tonight through Monday will likely approach or
exceed 10 inches for portions of Delta County and even for portions
of Southern Schoolcraft County near the Delta County line. The
better convergence signature looks to be fairly transient across
Schoolcraft County, which may keep the total a bit lower than Delta
County; therefore, Schoolcraft County was placed under a Winter
Weather Advisory. Still, as previously mentioned some portions of
Delta may see isolated warning totals. Delta County will likely see
a longer period where the convergence/snow band is focused, which
will lead to greater snowfall totals across at least the eastern
half of the county. The west half of the county, including Escanaba
and Gladstone and Rock, will see lower snowfall totals than the east
half. The longer focus over Delta County has led to the Winter Storm
Watch being upgraded to a Winter Storm Warning.
.LONG TERM...(Monday through Saturday)
Issued at 515 AM EST SUN JAN 14 2018
Attention is on Mon into Tue when moderate to potentially heavy lake
enhanced snow is expected.
An upper closed low accompanied by a more broad surface low will
move S of the area Sun night and Mon, then shift E Mon night. Lake
enhancements with southerly winds will favor S-central Upper MI for
snow Mainly Mon morning, potentially with another 1-3 inches of
accumulation there. Elsewhere, light synoptic forced snow is
expected Mon, except potentially over the far W where heavier lake
enhanced snow is possible depending on meso-low development and
placement. If better banding can get into the Ironwood area, some
significant snowfall amounts could result, but at this time it is
too uncertain to put that into the forecast.
For Mon night into Tue, as the low shifts E, meso-lows will not be
as much of an issue and the typical NE-N wind snow belts will see
moderate to potentially heavy snow. Generally have 6-8" Mon night
through Tue over western Ontonagon and Gogebic Counties, the higher
terrain near Lake Superior in Marquette County and a small portion
of the keweenaw, with lower amounts elsewhere. However, if winds
shift faster, these amounts could be higher.
No significant impacts expected after Tue. Will see a warmup with
highs around freezing Thu through the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 635 AM EST SUN JAN 14 2018
VFR flying conditions will continue at each TAF site through much of
today with increasing mid clouds by early afternoon ahead of a low
pressure system approaching from the Northern Plains. Conditions
will deteriorate this evening through Monday morning to IFR at all
terminals in widespread snow as the low pressure system crosses the
region.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 454 AM EST SUN JAN 14 2018
Closing out the 2017 shipping season with strong winds to 30 kts
tonight through Monday. Could see a few south gale gusts to 35 kts
over eastern portions of Lake Superior this afternoon into this
evening. Heavy freezing spray should be limited to early this
evening over east half, but otherwise expect only moderate freezing
spray through Monday evening. Could be more heavy freezing spray
later Monday night into Tuesday and again on Wednesday. Expect winds
of 20 to 30 kts for rest of the week with another chance of west
gales on Wed.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Monday for MIZ014-085.
Winter Storm Warning from 1 AM to 7 PM EST Monday for MIZ013.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...Titus
AVIATION...KEC
MARINE...KECHazardous weather outlook, Jan 14, 4:29 AM EST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
429 AM EST Sun Jan 14 2018
MIZ013-014-085-150930-
Delta-Southern Schoolcraft-Northern Schoolcraft-
429 AM EST Sun Jan 14 2018
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
Heavy lake enhanced snow is possible near Lake Michigan between
Escanaba and Gulliver late this evening through tonight. See the
latest winter weather message for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Heavy lake enhanced snow is possible near Lake Michigan between
Escanaba and Gulliver late this evening through tonight. See the
latest winter weather message for details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports of snow accumulation
to the National Weather Service in Marquette via phone or on
Facebook or Twitter.
MIZ001>007-009>012-084-150930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Southern Houghton-
429 AM EST Sun Jan 14 2018 /329 AM CST Sun Jan 14 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Generally light snow will develop late this evening and continue
through tonight. 1 to 3 inches of snow is expected tonight across
most of the area, with some higher totals north of Lake Michigan.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Moderate to potentially heavy lake enhanced snow is possible off
Lake Superior over western Upper Michigan on Monday and Monday
night and into Tuesday morning for western and north central Upper
Michigan.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports of snow accumulation
to the National Weather Service in Marquette via phone or on
Facebook or Twitter.
LSZ162-240>251-263>267-150930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
429 AM EST Sun Jan 14 2018 /329 AM CST Sun Jan 14 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few south gale force gusts to 35 knots are possible Sunday
afternoon into Sunday evening over eastern Lake Superior. Heavy
freezing spray is expected over much of Lake Superior late Monday
night through Tuesday and again on Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-150930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
429 AM EST Sun Jan 14 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Titus
Winter Weather, Luce
- When
- January 14, 9:00 AM EST to January 15, 3:00 AM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a report via social media of seven inches of lake enhanced snow in 18 hours at McMillan. Most of the snow fell over a 12-hour period.
Winter Weather, Keweenaw
- When
- January 14, 6:00 PM EST to January 15, 6:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
A spotter in Copper Harbor measured five inches of lake enhanced snow in approximately 24 hours.
Winter Storm, Southern Schoolcraft
- When
- January 14, 7:00 PM EST to January 15, 4:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer at Cooks measured 11 inches of lake enhanced snow in approximately 21 hours. There was also a social media report of an estimated 16 inches of snow in 18 hours along the Delta/Schoolcraft County line just north of Highway US-2 and an estimated 12 inches of snow just north of Manistique. South winds gusting near 30 mph at times also caused considerable blowing and drifting of snow and near whiteout conditions at times across the area.
Winter Storm, Delta
- When
- January 14, 8:00 PM EST to January 15, 1:00 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Observers at Garden Corners, Gladstone and Rapid River measured at least 12 inches of lake enhanced snow over a 12-15 hour period. There was also a report via social media of an estimated 16 inches of snow in 18 hours along the Delta/Schoolcraft County line just north of Highway US-2. South winds gusting from 20-30 mph also caused areas of blowing and drifting snow and contributed to poor visibility.
Winter Weather, Alger
- When
- January 14, 10:00 PM EST to January 15, 8:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers from Munising to south of Wetmore measured seven to eight inches of lake enhanced snow over a 10-hour period.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736470, 736476, 736250, 736468, 736472.